Alert archive / Kansas / Heat Advisories in 2012
Heat Advisory 9, NWS Wichita, KS
NWS Wichita, KS issued this heat advisory at Aug 1, 2012, 4:03 AM CDT for 5 counties in Kansas. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2012, 4:03 AM CDT (09:03 UTC)
- Expired
- Aug 1, 2012, 7:00 PM CDT
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Ellsworth County, KS, Lincoln County, KS, Saline County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2601 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
347 WWUS73 KICT 010903 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 403 AM CDT WED AUG 1 2012 KSZ069-070-082-083-091>096-098>100-012315- /O.CON.KICT.EH.W.0003.000000T0000Z-120802T0000Z/ BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...EUREKA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD... ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN... COFFEYVILLE...INDEPENDENCE...PARSONS 403 AM CDT WED AUG 1 2012 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * HEAT INDICES...OF 105 TO 109 DEGREES ARE EXPECTED SOUTH OF HIGHWAY 400 THIS AFTERNOON. THE HIGHEST VALUES ARE EXPECTED NEAR THE OKLAHOMA BORDER BETWEEN 3 PM AND 6 PM. * IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...THOSE OUTSIDE COULD SUFFER FROM HEAT EXHAUSTION OR EVEN HEAT STROKE. HEAT RELATED ILLNESS CAN BE LIFE THREATENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXCESSIVE HEAT WARNING MEANS A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE DANGEROUS CONDITIONS WHERE HEAT ILLNESSES ARE LIKELY. TAKE PRECAUTIONS IF YOU ARE OUTSIDE FOR MORE THAN A FEW MINUTES. IF POSSIBLE...RESCHEDULE STRENUOUS OUTDOOR ACTIVITIES TO EARLY MORNING OR EVENING. TAKE FREQUENT BREAKS IN SHADED OR AIR CONDITIONED AREAS. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES. NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE HEAT...CHECK THE BACKSEAT. && $$ KSZ033-048-049-071-072-012315- /O.NEW.KICT.HT.Y.0009.120801T0903Z-120802T0000Z/ LINCOLN-ELLSWORTH-SALINE-WOODSON-ALLEN- INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...SALINA... YATES CENTER...IOLA 403 AM CDT WED AUG 1 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * HEAT INDICES...OF 105 TO 108 DEGREES ARE EXPECTED OVER LINCOLN ELLSWORTH AND SALINE COUNTIES THIS AFTERNOON. HEAT INDICES OVER WOODSON AND ALLEN COUNTIES WILL RANGE FROM 100 TO 103. * IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...THOSE OUTSIDE COULD SUFFER FROM HEAT EXHAUSTION OR EVEN HEAT STROKE. HEAT RELATED ILLNESS CAN BE LIFE THREATENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE CONDITIONS WHERE HEAT ILLNESSES ARE POSSIBLE. TAKE PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. IF POSSIBLE... RESCHEDULE STRENUOUS OUTDOOR ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES. NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE HEAT...CHECK THE BACKSEAT. && $$ HOWERTON
2 follow-up statements
021 WWUS73 KICT 011528 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1028 AM CDT WED AUG 1 2012 KSZ033-048-049-011630- /O.CAN.KICT.HT.Y.0009.000000T0000Z-120802T0000Z/ LINCOLN-ELLSWORTH-SALINE- INCLUDING THE CITIES OF...LINCOLN...ELLSWORTH...SALINA 1028 AM CDT WED AUG 1 2012 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE HEAT ADVISORY. RAIN COOLED OUTFLOW FROM SHOWERS AND THUNDERSTORMS THIS MORNING HAVE MODIFIED THE AIR-MASS ACROSS PORTIONS OF CENTRAL KANSAS. THEREFORE TEMPERATURES ARE NOT EXPECTED TO RECOVER AS MUCH INTO THE AFTERNOON. HEAT INDICES WILL LIKEWISE NOT GET AS HOT...SO THE HEAT ADVISORY HAS BEEN CANCELLED. $$ KSZ069-070-082-083-091>096-098>100-020000- /O.CON.KICT.EH.W.0003.000000T0000Z-120802T0000Z/ BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...EUREKA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD... ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN... COFFEYVILLE...INDEPENDENCE...PARSONS 1028 AM CDT WED AUG 1 2012 ...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * HEAT INDICES...OF 105 TO 109 DEGREES ARE EXPECTED SOUTH OF HIGHWAY 400 THIS AFTERNOON. THE HIGHEST VALUES ARE EXPECTED NEAR THE OKLAHOMA BORDER BETWEEN 3 PM AND 6 PM. * IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...THOSE OUTSIDE COULD SUFFER FROM HEAT EXHAUSTION OR EVEN HEAT STROKE. HEAT RELATED ILLNESS CAN BE LIFE THREATENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN EXCESSIVE HEAT WARNING MEANS A PROLONGED PERIOD OF DANGEROUSLY HOT TEMPERATURES WILL OCCUR. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE DANGEROUS CONDITIONS WHERE HEAT ILLNESSES ARE LIKELY. TAKE PRECAUTIONS IF YOU ARE OUTSIDE FOR MORE THAN A FEW MINUTES. IF POSSIBLE...RESCHEDULE STRENUOUS OUTDOOR ACTIVITIES TO EARLY MORNING OR EVENING. TAKE FREQUENT BREAKS IN SHADED OR AIR CONDITIONED AREAS. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES. NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE HEAT...CHECK THE BACKSEAT. && $$ KSZ071-072-020000- /O.CON.KICT.HT.Y.0009.000000T0000Z-120802T0000Z/ WOODSON-ALLEN- INCLUDING THE CITIES OF...YATES CENTER...IOLA 1028 AM CDT WED AUG 1 2012 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. * HEAT INDICES...OF 102 TO 106 ARE EXPECTED LATE THIS AFTERNOON. * IMPACTS...IF PRECAUTIONS ARE NOT TAKEN...THOSE OUTSIDE COULD SUFFER FROM HEAT EXHAUSTION OR EVEN HEAT STROKE. HEAT RELATED ILLNESS CAN BE LIFE THREATENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE CONDITIONS WHERE HEAT ILLNESSES ARE POSSIBLE. TAKE PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. IF POSSIBLE... RESCHEDULE STRENUOUS OUTDOOR ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. TEMPERATURES WITHIN VEHICLES CAN BECOME LETHAL IN A FEW MINUTES. NEVER LEAVE CHILDREN OR PETS IN VEHICLES. REMEMBER TO BEAT THE HEAT...CHECK THE BACKSEAT. && $$
019 WWUS73 KICT 020007 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 707 PM CDT WED AUG 1 2012 KSZ069-070-082-083-091>096-098>100-020115- /O.EXP.KICT.EH.W.0003.000000T0000Z-120802T0000Z/ BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON- NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- INCLUDING THE CITIES OF...EL DORADO...AUGUSTA...EUREKA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD... ARKANSAS CITY...HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN... COFFEYVILLE...INDEPENDENCE...PARSONS 707 PM CDT WED AUG 1 2012 ...EXCESSIVE HEAT WARNING HAS EXPIRED... THE EXCESSIVE HEAT WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAT INDICES WILL REMAIN NEAR 100 SHORTLY INTO THE EARLY EVENING HOURS. $$ KSZ071-072-020115- /O.EXP.KICT.HT.Y.0009.000000T0000Z-120802T0000Z/ WOODSON-ALLEN- INCLUDING THE CITIES OF...YATES CENTER...IOLA 707 PM CDT WED AUG 1 2012 ...HEAT ADVISORY HAS EXPIRED... THE HEAT ADVISORY HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAT INDICES WILL REMAIN NEAR 100 SHORTLY INTO THE EARLY EVENING HOURS. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Aug 1, 3:42 AM CDT, 21 minutes earlier.
Area forecast discussion, Aug 1, 3:42 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 AM CDT WED AUG 1 2012 .DISCUSSION... TODAY-TONIGHT: WEAK BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE AREA...WITH ONLY MODEST IMPACT ON SENSIBLE WEATHER. COULD SEE ISOLATED SHOWERS/THUNDERSTORMS EARLY THIS MORNING IN CENTRAL KS. MUCH LIKE YESTERDAY...ANY FORCING/CONVERGENCE FOR AFTERNOON CONVECTION IS VERY WEAK AND WILL GO DRY. MAIN HEADACHE HAS BEEN HEAT HEADLINES. OK BORDER COUNTIES CONTINUE TO MAKE THE 105 CRITERIA BUT SECONDARY ROW HAS MOSTLY BEEN COMING UP SHY. BASED ON LATEST FORECAST HEAT INDICES...AREAS GENERALLY S OF HIGHWAY 400 LOOK GOOD FOR 105 TODAY...AS WELL AS SOME COUNTIES IN CENTRAL KS. UNFORTUNATELY... CONSENSUS FORCED THE ADDITION OF WOODSON AND WILSON...EVEN THOUGH CRITERIA IS NOT EXPECTED TO BE MET. HEADLINES WILL CERTAINLY BE NEEDED TOMORROW...BUT GIVEN ISSUES TODAY WILL SEE IF DAY SHIFT HAS ANY BETTER LUCK GETTING HEADLINES TO MATCH FORECAST. ISOLATED THUNDERSTORMS COULD ROLL OFF HIGH PLAINS TONIGHT AND AFFECT PARTS OF CENTRAL KS. THU-FRI: TEMPERATURES A BIT TRICKY WITH POTENTIAL LOCATION OF FRONT/CLOUDS. APPEARS TO BE SOME CONSENSUS IN MODELS WITH RIPPLE MOVING THROUGH UPPER FLOW THU EVENING TO JUSTIFY SOME SMALL POPS OVER PRIMARILY THE FLINT HILLS. THIS IS WHERE CONVERGENCE IS MAXIMIZED. HOT TEMPERATURES WILL CONTINUE. FRI NIGHT-TUE: ECMWF STILL MODEL OF CHOICE GIVEN CONSISTENCY IN OVERALL PATTERN IN DAYS 4-7. SMALL CHANCES FOR PRECIPITATION STARTING LATE FRI NIGHT WITH BETTER CHANCES ON SAT AND LINGERING INTO SUN. TEMPERATURES WILL LIKELY BE HELD DOWN A BIT DUE TO CLOUDS AND PRECIPITATION. MON IS SURPRISINGLY TRICKY...WITH ABUNDANT SUNSHINE AND RETURN FLOW DEVELOPING. 0000 UTC ECMWF RUN IS CONSIDERABLY COOLER THAN ITS PREVIOUS RUN. YESTERDAY 1200 UTC RUN WOULD HAVE SUPPORTED TRIPLE DIGITS AREAWIDE...BUT THE NEWER RUN HOLDS TEMPERATURES IN THE LOWER/MID 90S. INITIALIZATION GRIDS ARE PROBABLY A GOOD COMPROMISE FOR NOW. UNCERTAINTY IN MOISTURE RETURN PRECLUDES MENTIONING ANY PRECIPITION MON-TUE. -HOWERTON && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS ARE EXPECTED FOR THE ENTIRE TAF PERIOD WITH LIGHT EASTERLY TO SOUTHEASTERLY WINDS. ONLY CONCERN IS THE POSSIBILITY OF AN ISOLATED THUNDERSTORM OR TWO THAT MAY IMPACT THE AREA OVERNIGHT AS ACTIVITY ALONG THE CO/KS BORDER PUSHES EASTWARD. HAVE LEFT THIS OUT OF ALL SITES AT THIS TIME AS THE ISOLATED NATURE OF ANY STORMS WILL BE DIFFICULT TO PINPOINT BUT KRSL/KSLN AND POSSIBLY KHUT WOULD BE THE LIKELY CANDIDATES. SGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 106 80 105 81 / 10 10 10 10 HUTCHINSON 105 79 104 78 / 10 10 10 10 NEWTON 103 79 103 79 / 10 10 10 10 ELDORADO 103 78 103 80 / 10 10 10 10 WINFIELD-KWLD 108 80 108 82 / 10 10 10 10 RUSSELL 104 77 101 76 / 20 20 10 10 GREAT BEND 105 78 102 77 / 20 20 10 10 SALINA 104 79 101 77 / 20 20 20 20 MCPHERSON 104 79 103 77 / 10 20 10 10 COFFEYVILLE 108 80 107 81 / 10 10 10 10 CHANUTE 103 78 103 79 / 10 10 20 20 IOLA 102 78 101 79 / 10 10 20 20 PARSONS-KPPF 105 79 105 80 / 10 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ069- 070-082-083-091>096-098>100. HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ033-048-049-071- 072. &&
Hazardous weather outlook, Jul 31, 5:22 PM CDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 522 PM CDT TUE JUL 31 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 522 PM CDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY NORTH OF A KINGMAN TO WICHITA TO CHANUTE LINE. GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT INDICES BETWEEN 100 AND 108 DEGREES ARE FORECAST EACH AFTERNOON FROM WEDNESDAY THROUGH FRIDAY...AND ON SATURDAY OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. CHECK THE LATEST EXCESSIVE HEAT WARNING FOR DETAILS. A COUPLE OF ROGUE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EARLY EVENING WEDNESDAY THROUGH FRIDAY ACROSS THE AREA. GUSTY WINDS WOULD BE POSSIBLE WITH ANY STORMS THAT DEVELOP. A BETTER CHANCE OF THUNDERSTORMS WILL OCCUR FRIDAY NIGHT THROUGH THE WEEKEND AS A COLD FRONT MOVES THROUGH THE AREA. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP EPS/ADK
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.